Weight Loss Support - Weight gain from The Pill-HELP




View Full Version : Weight gain from The Pill-HELP


VictoriaE
07-21-2010, 01:41 AM
So I've been taking the pill for a while and never had a problem with it. Then I went in to refill it and the pharmacist convinced me to switch to the generic brand, saying "they are identical". I've been taking it for a month and at first I wasn't noticing anything but then I started realizing that I was slowly gaining weight and nothing in my diet/exercise had changed. I'm pretty convinced the pill is to blame and now I'm so discouraged. It sucks to gain weight from something that you have no control over and didn't even cheat on the diet or exercise plan.

Has anyone out there had this happen? Anyone know if this extra weight will be harder or easier to get off? I'm going back to my original pill so I'm hoping that will help. I'm so discouraged right now though :(


GradPhase
07-21-2010, 06:08 AM
Definitely happened to me. My weight problems all started with birth control, and I think they're sticking around so stubbornly because of it too. People argue both sides of the coin (it absolutely can cause weight gain, or it absolutely is just an easy excuse for weight gain) but I whole heartedly believe it did a number on me -and that number was 40 (lbs)

tinycities
07-21-2010, 06:17 AM
In your situation, the first thing I would do (if you haven't already done this) is check the ingredients of the branded contraceptive pill and the generic pill, to first just verify that what you are taking has indeed changed in some way. I have no idea about contraceptive pills, but for common over-the-counter medicines, ingredients are often absolutely identical (e.g., antihistamines for hayfever/allergy relief). Having said that, in some cases, ingredients other than the active ingredients can be different between different brands, as you suggest. To be sure of what you say, I would first check that your pharmacist is wrong and that the ingredients are definitely not the same, and then at least you know for sure!

I can't think of a logical why it would be any different in terms of difficulty to lose this sort of weight (if it has been caused by the pill) to "normal" weight gain, but I can understand how incredibly frustrating that must be if nothing else in your diet and exercise regime has changed. It's good that you've been monitoring the situation and have only been taking it for one month, hopefully things will resolve themselves once you switch back to the brand you are familiar with. Best of luck with the weight loss and switching back to your original pill!


Lewisempire
07-21-2010, 08:58 AM
Several years ago, I went on an oral contraceptive, and I gained 40 pounds in a very short period of time (about 2 months). No diet/exercise had changed for me. I know they don't effect everyone that way, but I assure you, everyone IS different, and can react diff to medications.
Can you change back to the brand name? good luck!

PapayaMule
07-21-2010, 10:16 AM
This is what I hate about contraceptive pills. If something to do with your body changes, you can never say for sure if it's down to the pill.

I took it for about two or three years (but have been off it for longer now) and I've always suspected it of starting up IBS symptoms that have stayed with me until now. My digestive system always worked great up until I started on the pill. Of course, I can't prove this and it probably sounds silly to some people but I know my body.

I hope you notice a big difference when you change back to the original pill you were on.

guamvixen
07-21-2010, 10:35 AM
The pill definitely made me gain weight! I went from 119 lbs to like 180! I got off of it, and by then, I was so used to eating and not being active that I ballooned up to 250! Never again will I do the pill! :P

SCraver
07-21-2010, 11:41 AM
I've always suspected it of starting up IBS symptoms that have stayed with me until now. My digestive system always worked great up until I started on the pill. Of course, I can't prove this and it probably sounds silly to some people but I know my body.

My sister is lactose sensitive now from being on the pill. I don't doubt it could have let to your IBS. For me bad diet + BC = Heart burn every day. If I take away one or the other the heartburn goes away (meaning, I can eat garbage if I am off the pill and not have heartburn or I can eat healthy while on it and not have heartburn).

bellona
07-21-2010, 04:21 PM
This happened to me. I never had any problems with ortho tri cyclen. It cleared my skin and actually made me seem to drop a few pounds. After a year, the pharmacy gave me a generic (tri-sprintec?), and I immediately water-bloated and broke out. I used it for a couple months, gained probably 10 pounds and my skin was worse than it was off the pill. My gyno told me that there were all sorts of complaints about certain generics, and to TELL THEM to give you name brand. I guess they have to have the same active ingredients, but they only have to be 60% the same composition, which means the drug companies can adjust fillers, etc. that may negatively affect you. I just went off the pill at that point. I am now on it again, but I asked for name brand. The pharmacist was rude, but they have to give it to you. You can also ask your doctor to specify name brand on your script. It's $40/month vs. $10 for the generic, but so worth it :)

VictoriaE
07-21-2010, 05:30 PM
Bellona-I'm so glad you had the same experience I'm having. I felt really pressured by the pharmacist to get the generic brand and now I'm regretting it. Did you find it hard to shed the weight you gained while on the generic brand?

bellona
07-22-2010, 01:21 PM
Victoria-

I'm guessing that 5 lbs of it was water weight, so it went away within a week or two of stopping the generic! I went back to normal soon after that. It was definitely the generic pill that was bloating me. My skin got better within about 3 weeks, too. And yes, the pharmacists can be so rude about it, and I really don't understand why? One time it was because the name brand was not "in stock" and they had to order it for the next day, but really, is that so hard? I would finish out the pack you are on and ask for your old name brand back the next time. If they are really rude to me about it, I just say ok, I will find another pharmacy to buy my pills from :D

by the way, i can't help but notice that we started at similar weights and are now at similar weights! just wanted to say good job, and don't let this little roadblock get you discouraged :)

Shannon in ATL
07-22-2010, 01:58 PM
Victoria - Several years ago I believe I had the same experience. I had been taking Seasonale for years with no problem. My pharmacist switched me to Jolessa and I gained 10 pounds in just under a month. It never went away, just gained a little more here and there over time. That was before I started my weight loss journey. I am still on the Jolessa now, and it doesn't seem to impact me anymore. I have seriously adjusted my diet and exercise habits, so whatever inactive ingredient in the med doesn't bother me anymore. It did settle down over time when I first switched - the big game was in the first four weeks, then the next were more gradual as I got depressed about the ten pounds and overate. :(

Good luck.

Oh, most pharmacies have a 'generic guarantee' - they might not switch back to the brand for weight gain, but if you were having some other symptom like heavier than normal spotting or something you could let them know that and they might switch you back to the name brand? In my case they moved me to the generic because my insurance required it, at least until the generic didn't work anymore.

EveLHaelf
07-22-2010, 02:35 PM
While we are on this topic I figured I would ask a question.

I recently got put on the depo shot a few weeks ago. The gyno informed me that weight gain is possible and it scared me a bit but I'm just curious if there are others out there who have experienced the weight gain from this? I haven't noticed anything as of yet because i just now got back on track on Monday. I will weigh myself on Monday and see if I lost anything.

Shannon in ATL
07-22-2010, 02:53 PM
Eve, my SIL was on Depo for a lot longer than recommended, about five years. During that time she gained a lot of weight (somewhere in the neighborhood of 50 pounds, went from a 6 to a 16) and had some serious mood swings. She speaks strongly against it when people ask her opinion of it.

I know two other people who used it for awhile, both gained a decent amount of weight.

kateleestar
07-22-2010, 02:54 PM
When I got on Seasonique, I gained 37lbs in about 6 months. Nothing else changed. Jerks.

However, I REALLY LOVE IT and I'll work it off. ****, I'll lower my goal and keep working at it, because I'm not going off it anytime soon. YEY!